New York, 2007

Damaging Winds in New York, May 16, 2007

May 16, 2007 · NWS ALY · 2 events in 2 counties and zones

A developing wave of low pressure traveled east along a nearly stationary front during the late morning and afternoon hours of Wednesday May 16th. This triggered numerous showers and thunderstorms across eastern New York State into western New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A developing wave of low pressure traveled east along a nearly stationary front during the late morning and afternoon hours of Wednesday May 16th. This triggered numerous showers and thunderstorms across eastern New York State into western New England. Some thunderstorms became locally severe. The low pressure system, and attendant cold front and thunderstorms, moved southeast of the region by Wednesday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 16, 6:45 AM EST, 5 hours 10 minutes earlier.

Area forecast discussion, May 16, 6:45 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
745 AM EDT WED MAY 16 2007

.SYNOPSIS...
A SURFACE LOW ACROSS NEW YORK STATE WILL SLOWLY MOVE NORTHEAST
TODAY. A COLD FRONT ACROSS THE OHIO VALLEY...WILL MOVE EAST AND
CROSS OUR REGION LATE MORNING INTO THE AFTERNOON. BEHIND THE COLD
FRONT...MUCH COOLER AIR WILL FILTER TONIGHT INTO TOMORROW.

&&

.NEAR TERM /UNTIL NOON TODAY/...
THUS FAR...KENX RADAR HAS ONLY INDICTED ONCE CLOUD TO GROUND
LIGHTNING STRIKE (IN HERKIMER CTY)...DURING THE PAST FEW HOURS. A
FIRST LOOK AT THE VSB SAT PIX INDICATES SOME BUILDUPS IN THIS AREA
WHILE FURTHER SOUTH AND EAST MOST SENSIBLE CLOUDS HAVE DISSIPATED.
THIS MEANS THE AREA FROM THE CD SOUTH AND EASTWARD WILL BE ABLE TO
BUILD BACK HEAT. WILL LIKELY HAVE TO RAISE TEMPS ONE TO TWO
CATEGORIES IN THIS AREA. WILL TOUCH UP POPS AS WELL TO REFLECT
CURRENT TRENDS OF LESS COVERAGE.

STILL LOOKING FOR THE COLD FRONT TO REACH KALB BY 18Z...AND KPOU
AROUND 21Z. OUR SOUTHERN COUNTIES CONTINUE TO BE OUTLOOKED FOR
SVR
SPC HAS THIS AREA IN THE SLIGHT RISK CATEGORY FOR BOTH HAIL AND
DAMAGING WINDS.  LOTS OF ENERGY AVAILABLE...THE KALY SOUNDING LAST
NIGHT HAD 2100 JKG OF CAPE...AS WELL AS 1.5 INCHES OF PCPBL WTR.
WILL ALSO HAVE TO PAY ATTENTION TO PRECIP AMOUNTS...PARTICULARLY IN
OUR NORTHERN ZONES...AS WELL AS MOVEMENT AND POSITIONING OF CELLS.
RAIN WILL HAVE WILL HAVE FALLEN ACROSS THIS REGION MUCH OF THE
NIGHT...SO THE GROUND WILL BE WET AND LESS RAIN WILL BE NEEDED TO
CAUSE FLOODING.

&&

.SHORT TERM /NOON TODAY THROUGH THURSDAY NIGHT/...
NCEP AND THE GFS HAVE THE SURFACE LOW CENTERED NEAR KORH THIS
EVENING WITH MOST OF THE PRECIP WELL TO THE EAST...AND IT
CONTINUES TO MOVE EAST AS AN UPPER TROF WITH A CLOSED 500 HPA
LOW DIPS INTO WESTERN PA. THIS WILL BRING ABOUT LOTS OF CLOUDS...
COOL TEMPERATURES...AND A CONTINUED CHANCE OF SHOWERS OVER THE
REGION.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
CLOSED UPPER LOW EVER SO SLOWLY DRIFTS EASTWARD AND BEGINS TO
LIFT OUT OF THE REGION SATURDAY AFTERNOON...ALLOWING A MORE
ZONAL UPPER FLOW PATTERN TO BECOME ESTABLISHED BY LATE IN THE
WEEKEND...RESULTING IN MODERATING TEMPERATURES WITH AFTERNOON
TEMPERATURES FRIDAY IN THE 50S AND LOW 60S GRADUALLY INCREASING
TO THE UPPER 60S AND LOW 70S BY TUESDAY.  A LOW CHANCE OF RAIN
CONTINUES THROUGH MOST OF THE WEEKEND WITH DRY WEATHER FOR THE
BEGINNING OF NEXT WEEK.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
STARTING OUT LIFR AT KGLF (FOG AND LOW CIGS) WHILE THE OTHER
TERMINALS ARE VFR. EXPECT FOG TO SLOWLY DIMINISH AT KGFL AND CIGS
TO LIFT ONLY BECAUSE SHOWERS AND POSSIBLY THUNDERSTORMS NEARBY WHICH
SHOULD EVENTUALLY MIX THE AIR UP A LITTLE.

ELSEWHERE...SHOWERS AND EVENTUALLY SCATTERED THUNDERSTORMS WILL
IMPACT TERMINALS LATER THIS MORNING INTO EARLY AFTERNOON WITH MAINLY
MVFR THRESHOLD. SPC HAS SLIGHT CHANCE OF SVR IN MAINLY THE KPOU AREA
FOR THE OUTSIDE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL. AT
THIS POINT...CONFIDENCE IS WAY TOO LOW TO INCLUDE IN THE TERMINAL
BUT BEST TO CHECK FOR FREQUENT UPDATES.

THE COLD FRONT WILL SLOWLY CLEAR OUR TERMINALS BETWEEN 16Z AND 21Z.
AFTER THAT...WILL BE LEFT WITH LIGHTER SCATTERED SHOWERS AND
CEILINGS STRADDLING BETWEEN THE VFR AND MVFR THRESHOLD THROUGH MUCH
OF TONIGHT. A GUSTY SOUTHERLY WIND WILL PICK UP LATER THIS MORNING
AND TURN NORTHWESTERLY BY TONIGHT.

OUTLOOK THU-SUN

.THU...VFR CIG VCSH.
.FRI...VFR CIG.
.SAT...MVFR CIG CHC RA.
.SUN...VFR CIG.

&&

.HYDROLOGY...
RAINFALL AMOUNTS TUESDAY THROUGH THE OVERNIGHT HOURS GENERALLY
RESULTED IN THE NORTHERN 2/3RDS OF THE HSA RECEIVING A TENTH TO AN
INCH AND A HALF OF RAIN...WITH THE HIGHEST TOTALS ACROSS NORTHERN
PORTIONS OF THE WESTERN ADIRONDACKS AND ACROSS NORTHERN BENNINGTON
COUNTY. RIVERS AND STREAMS ROSE SOME OVERNIGHT BUT QUICKLY RECEDED
SHORTLY AFTER PCPN ENDED. AN AREA OF LOW PRESSURE AND ITS ASSOCIATED
COLD FRONT WILL MOVE ACROSS THE HSA TODAY WITH MOST OF THE
PRECIPITATION EXPECTED TO OCCUR BEHIND THE COLD FRONT. QPF AMOUNTS
OF 0.50 TO 1 INCH WILL BE COMMON...HIGH PRECIPITABLE WATER VALUES ON
THE ORDER OF AN INCH TO AND INCH AND A HALF COUPLED WITH K INDEX
VALUES OF 30 TO 35 INDICATE POTENTIAL FOR SOME HIGHER AMOUNTS.
LOCALIZED 2 INCH PLUS AMOUNTS POSSIBLE ESPECIALLY WHERE ANY
CONVECTIVE CELLS EMBEDDED AND TRAINING OCCURS. AT THIS POINT
SIGNIFICANT WITHIN BANK RISES CERTAINLY POSSIBLE AND CANNOT RULE OUT
A FEW STREAMS REACHING OR EXCEEDING BANKFULL...BUT MAINSTEM RIVERS
NOT EXPECTED TO HAVE FLOODING PROBLEMS ALTHOUGH RISES OF SEVERAL
FEET POSSIBLE. LITTLE QPF IS EXPECTED WEDNESDAY NIGHT AND THURSDAY
WITH BETTER CHANCE OF RAINFALL FRIDAY INTO SATURDAY AS MOISTURE FROM
COASTAL LOW TRIES TO BACK INTO AT LEAST EASTERN HALF OF HSA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
AVIATION...HWJIV
Hazardous weather outlook, May 16, 3:40 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
440 AM EDT WED MAY 16 2007

CTZ001-013-MAZ001-025-NYZ053-054-059>061-064>066-VTZ013>015-171100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN RENSSELAER-EASTERN RENSSELAER-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
440 AM EDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...AND THE TACONICS AND MID
HUDSON VALLEY OF EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND THIS EVENING AS
A COLD FRONT PASSES THROUGH THE REGION. THERE IS A SLIGHT RISK
THAT SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING
WINDS AND OR HAIL THREE QUARTERS OF AN INCH OR LARGER IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS MORNING OR
THIS AFTERNOON AS THE SITUATION DEVELOPS.

NYZ032-033-038>043-047>052-058-063-082>084-171100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN GREENE-WESTERN ULSTER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
440 AM EDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADIRONDACKS...MOHAWK VALLEY...
GREATER CAPITAL DISTRICT...AND THE EASTERN CATSKILLS OF EAST CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND THIS EVENING AS
A COLD FRONT PASSES THROUGH THE AREA. WHILE THESE STORMS ARE NOT
EXPECTED TO BE SEVERE THEY MAY BE ACCOMPANIED BY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 11:30 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1230 PM EDT WED MAY 16 2007

NYZ064-065-161700-
EASTERN ULSTER NY-WESTERN DUTCHESS NY-
1230 PM EDT WED MAY 16 2007

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR KINGSTON...AND
MOVING NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
RHINEBECK BY 1235 PM EDT
RED HOOK BY 1240 PM EDT

JPV
Special weather statement, May 16, 11:50 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1250 PM EDT WED MAY 16 2007

NYZ061-161715-
EASTERN COLUMBIA NY-
1250 PM EDT WED MAY 16 2007

...A STRONG THUNDERSTORM IN COLUMBIA COUNTY...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR ANCRAM...OR ABOUT 11 MILES NORTHEAST OF RHINEBECK...AND MOVING
NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
ANCRAM BY 1255 PM EDT
COPAKE BY 105 PM EDT

JPV
Special weather statement, May 16, 11:53 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1253 PM EDT WED MAY 16 2007

NYZ065-066-161730-
WESTERN DUTCHESS NY-EASTERN DUTCHESS NY-
1253 PM EDT WED MAY 16 2007

...A STRONG THUNDERSTORM IN DUTCHESS COUNTY...

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR STAATSBURG...OR ABOUT OVER RHINEBECK...AND MOVING EAST AT 30
MPH.

THE THUNDERSTORM WILL BE NEAR...
STANFORDVILLE BY 105 PM EDT
PINE PLAINS BY 115 PM EDT

JPV

The radar

The Albany radar (KENX), 70 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
May 16, 11:55 AM EST
Where
Columbia County, Ancram
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.050, -73.630

Trees were reported down from thunderstorm winds in Ancram. Roof damage was also reported as a result of a fallen tree.

Thunderstorm Wind, Dutchess

When
May 16, 12:20 PM EST
Where
Dutchess County, Poughkeepsie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.700, -73.930

Thunderstorm winds downed trees and power lines near Poughkeepsie. The Red Oaks area was hardest hit, with numerous trees and power lines reported down, with some trees down on houses.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33753, 33752.